"There have been no studies showing that switching drugs or stopping drugs reverses lipoatrophy." -- Judith A. Aberg, M.D., June 2001, The Body
"The studies performed to date show that switching from those drugs [d4T and AZT] can result in some improvement of lipoatrophy." -- Kathleen Mulligan, Ph.D., March 2006, The Body
What a difference half a decade makes. Back in 2001, lipoatrophy was still a mystery. No one was absolutely certain what it was, which HIV meds caused it or whether it was reversible. Now we have answers to those questions, however hedged with qualifications and cautions in the usual manner of scientists.
We know that lipoatrophy is the loss of subcutaneous fat cells in the face, the limbs, the butt. We know that certain HIV meds are to blame -- specifically, the nucleoside analogs; in worst-first order, d4T (stavudine, Zerit), AZT (zidovudine, Retrovir) and ddI (didanosine, Videx). As these meds go about their intended business of disabling the HIV inside your immune cells, they also do a number on the mitochondria inside your fat cells, preventing these power centers from functioning and ultimately causing the cells to die -- or at least act like they are dead. We also know that the process of lipoatrophy is reversible.
Once you stop taking d4T, AZT or ddI: "There is," as Dr. Mulligan says, "some improvement." We know that the operative word in any discussion of the body's ability to recover fat lost to lipo is "some" -- that cautious qualifier that doctors use to keep your hopes in check.
A crop of studies has more or less consistently yielded data showing that switching from d4T or AZT to abacavir or tenofovir does a good job of stopping the process of fat-cell death.
In fact, over the past five years, a crop of studies has more or less consistently yielded data showing that switching from d4T or AZT to abacavir (Ziagen) or tenofovir (Viread) does a good job of stopping the process of fat-cell death -- the only problem being that your body is not so successful at replacing the lost fat. The fat-cell gains seen have been modest, incomplete, measurable by high-tech scans but all too often not at all apparent to the HIVers themselves. "It's not like turning a faucet on and off," Mulligan says. "Lipoatrophy can take years to evolve, so whether there's going to be full restoration of pre-treatment fat levels is unclear."
The research data suggest a few predictable generalizations:
- The more severe your lipoatrophy, the slower and less complete the reversal; the sooner you "catch" the lipoatrophy by switching the meds, the faster and fuller the fat recovery.
- HIVers who had been taking d4T seemed to have less luck recovering fat; they also tended to have the most severe cases of lipoatrophy.
- Fat seemed to return faster to the arms than to the butt, faster to the butt than to the legs.
- Most frustrating of all, none of the studies even measured facial lipoatrophy, so conclusions about the fat in your face coming back remain speculative, anecdotal. But most researchers agree that when lipoatrophy reverses, the place it reverses most slowly and partially is in the face.
José Sousa, a Montreal HIVer and treatment activist, had what he describes as a mild case of facial lipoatrophy, but "my ass was pretty bad. I mean, I was basically sitting on my bones." He started noticing the lipoatrophy about six months after starting d4T, and he waited another six months before ditching the drug.
"Within six months to a year," he recalls, "my face was back to normal." And his ass? "Better. I never had a great butt. At least it doesn't hurt when I sit." Sousa may have helped the recovery with his good nutrition and an 80-supplement-a-day regimen, including L-carnitine to "transfer the fatty acids into the mitochondria of the cells." But unfortunately, as devoted as Sousa is to his supplement regimen, he acknowledges that there is no research to show that his supplements do any good. (Read or listen to our interview with Sousa.)
In fact, that may be the prime problem. We need more research into treatments that accelerate the reversal of lipoatrophy and promote your body's regeneration of disabled fat cells or its growth of brand-new ones. Right now we have two options -- uridine and the glitazone drugs -- and neither shows much advantage over Mother Nature herself (see "A Drug to Gain Fat?"). Yet without such treatments, HIVers with severe lipoatrophy -- and no facial filler -- can put the breaks on mitochondrial damage by swapping d4T, AZT or ddI for safer drugs, but they may have to wait perhaps another decade before seeing with their own eyes "some improvement" in those hollow cheeks and stick-like limbs. And that will be 10 years too long.
Get your questions answered at The Body's Ask the Experts forum on facial wasting!
Talk to others about lipoatrophy at The Body's Community Center.
Comment by: jei n
Fri., Jan. 4, 2013 at 11:29 am EST
i have noticed that i have lost fat on my butt,arms ,cheecks and legs.just within 3 ,months after being infected.will this not get worse if i start taking medication? I was really fat but nw m loosing my body shape.
Comment by: zonke z
Fri., Jan. 14, 2011 at 4:14 am EST
i am worried day and night about my lipoatrophy,mine is in my legs which were real ful before,i mean real african lady.
I am greatful reading the information i got here from the doctor who is speaking from experience.
I cant wait to ask my doc.to change d4t,God bles all in this page.
Comment by: Donald Sass
(Los Angeles, CA)
Tue., Apr. 13, 2010 at 5:04 pm EDT
I'm on none of the lipoatrophy-causing medications and have not been for several years, yet only recently, within the past year or so, after a hospital stay during which they refused to administer Testosterone injections as prescribed by my doctor for the month I was there, I went from 145 lbs to 119 lbs, and have not gained it back in one year. In fact, two months ago I saw the doctor after a couple of comments from relative strangers that I looked "sickly." I had not been weighing myself regularly, and at the doctor's found that I had dropped again to 117 lbs. He immediately put me on a growth hormone, saying "we will handle the fight with your insurance company." My appetite has increased dramatically, I am eating healthy foods and my mental and physical self feel improved. But I distrust supplements, wish there were a clearing system for effective and useless supplements for people with lipoatrophy. I have been HIV+ for 31 years, have no idea why I'm still alive but not complaining. Can't go out in public, though, without humiliating self-consciousness at the condition of my ravaged face. Body can be "draped" to cover defects, but one's face is out there, visible to all, declaring that I am HIV or terminally ill to everyone. Would sell my house to fly to Brazil for filler treatments on face and butt. Diagnosed major depression probably has something to do with my discouragement, lack of gratitude.
Comment by: skylar
Tue., Feb. 2, 2010 at 3:35 pm EST
Can you develop lipodystrophy if you are not HIV positive? I have all of the hallmarks and it came on suddenly, but doctors said it was due to my age??!! I look like the woman in Jack Nicholson's hallucination in "The Shining". I have been a paraplegic for 20 years and worked very hard to stay fit and healthy I never looked this atrophied, wrinkled, and wasted before. It is depressing and very isolating. Please help if anyone has information.
Comment by: Pinky
Sat., Jul. 4, 2009 at 5:51 pm EDT
Taking stavudine was my worse nightmare. After one year I became disfigured with completely loss of my butt and my legs became very small. I was switched to AZT which is also contributing to my shape. Its hard to live with these changes.They erode your self esteem altogther. It's very disappointing that patients in this country are still treated with these tablets. Living with HIV is not a big issue, BUT the effect that these meds have on us is a worse nightmare. Besides we don't have good doctors here. I raised my concern about my body to the doctor, he said where do I think I'm going with the nice body. I was told that I should be grateful that I'm alive and forget about the changes in my body. I don't know where to turn to now.
Replies to this comment:
Comment by: Anonymous
Tue., Mar. 29, 2011 at 12:03 am EDT
You really sound frustrated, and I don't blame you one bit. If your doctor is not listening to you or making any efforts to address your complaint about your meds and your body image, you MUST fire him and get a second opinion from another doctor who is more compassionate. Yes, you are lucky to be alive with HIV -- which my brother-in-law is not; he perished of AIDS in 1995 -- but your self esteem and quality of life are just as important as your health and lab numbers. This doctor sounds very insensitive, and you deserve much better. This kind of treatment would be considered very unacceptable in the United States.
Comment by: Zanele Schoeman
Thu., Apr. 2, 2009 at 10:59 am EDT
After a year of taking stavudine i've noticed that my behind is getting smaller and my tummy is getting bigger so i told my doctor who seemed to notice nothing wrong with me but she managed to changed my medication after a month. I'm struggling to come to terms with the changes in my body -- it's not nice at all.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy